This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Statins and cough

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

  • cough associated with statin use
    • study evidence shows that cough may be associated with statin use (1). An 8 week tolerability study for two different formulations for atorvastatin revealed cough as an adverse reaction in about 5% of patients taking a statin in this particular study (1)
    • if simply cough associated with statin use (no evidence of interstitial lung disease) then this will resolve with withdrawal of the statin treatment

  • statin induced lung injury
    • more significantly than cough without pulmonary lesions present on imaging - there is evidence that statin use has been associated with lung injury ( interstitial lung disease)
    • statins have been rarely associated as a cause of interstitial lung disease (ILD)
      • shows that statin-induced ILD is a newly recognized side effect of statin therapy which can present as a cough. Unfortunately, little is known about the mechanism of lung injury
      • Fernandez and colleagues reported that interstitial lung disease (ILD), comprising a group of disorders with similar pathological findings including cellular infiltration, scarring and/or architectural disruption of the pulmonary parenchyma involving alveolar lining cells, small and large airways, endothelial basement membranes and occasionally the pleura, was found in 0.01-0.4% of patients who had statin-induced adverse events
      • a diagnosis of statin induced lung injury
        • the following criteria for presumed drug-induced lung injury caused by statins has been suggested (3):
          • (1) treatment with statins;
          • (2) newly developed pulmonary lesions presenting as ILD on the imaging studies after statin treatment;
          • (3) other causes of lung diseases extensively excluded clinically;
          • (4) obvious clinical and radiological improvement after discontinuation of statins
      • the contribution of steroid therapy in the treatment of statin-induced ILD is uncertain, but based on anecdotal experience, steroid therapy should be attempted when statin withdrawal fails to improve symptoms (2)
      • ILD has been reported with most statins, suggesting that statin-induced ILD is a class effect and not a specific statin effect (2)

Reference:


Related pages

Create an account to add page annotations

Add information to this page that would be handy to have on hand during a consultation, such as a web address or phone number. This information will always be displayed when you visit this page